How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa Your Own Question
Lisa
Lisa, Certified Vet Tech
Category: Dog
Satisfied Customers: 16185
Experience:  AAS Vet Tech. Bully breed rehab & Behavior modification
10413311
Type Your Dog Question Here...
Lisa is online now
A new question is answered every 9 seconds

My little dog ate one of my 500 mg metformin pille at about

Customer Question

Customer: my little dog ate one of my 500 mg metformin pille at about 8 am, it is now 12.15 and she id shaking uncrtrolably what should I do
JA: Thanks. Can you give me any more details about your issue?
Customer: well my dog weighs under 10 lbs and she usually sleeps quite a bit and all is doing is shaking, she tries to lay down and she gets right back up and paces
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $19) to post your type of question to Dog Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: yes
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 12 months ago.
Category: Dog
Expert:  Lisa replied 12 months ago.

Hi there. Thanks for requesting me.

Although Metformin (also known as Glucophage) doesn't usually work very well to lower the blood sugar in dogs, this is a very small dog with a very large dose.

Normally I'd tell you to induce vomiting at home with hydrogen perxide, but since it's been over 4 hours since she ingested it, there's no use. The tablet is already dissolved and since she's having some shaking, it's clear that her body is processing it.

Something you can start with is to rub some maple or Karo syrup on her gums. Even honey can work. We want to raise her blood sugar to counter the Metformin.

If that doesn't help, then you absolutely need to have her seen by an emergency vet in your area so that they can monitor her and help get her blood sugar levels raised to a safe level. If you're not sure where an emergency vet is in your area, you can go to: http://www.vetlocator.com and plug in your zip code. They'll point you in the direction fo the one nearest to you.

I hope this helps.